Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 15, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 26, 2003, 5:46 AM EDT for Davidson County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2003, 5:46 AM EDT (09:46 UTC)
- Expired
- Apr 26, 2003, 6:15 AM EDT
- In force
- 29 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 443 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
215 WUUS52 KRAH 260946 SVRRAH NCC057-261015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 545 AM EDT SAT APR 26 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 615 AM EDT * AT 545 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HIGH ROCK DAM...OR ABOUT 11 MILES SOUTH OF LEXINGTON...MOVING NORTHEAST AT 20 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... GORDONTOWN A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3593 8004 3563 8007 3557 8017 3568 8031 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:00 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Apr 26, 2:00 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 AM EDT SAT APR 26 2003 WARM FRONT CONTINUES TO LIFT N EARLY THIS MORNING AND SHOULD BE OVER CENTRAL NC BY SUNRISE. PATCHY DENSE FOG HAS DEVELOPED ACROSS THE AREA AND WILL HOLD ON THIS MORNING FOR A FEW HOURS. BIGGEST FORECAST CHALLENGE FOR THE DAY IS PRECIP. GSO SOUNDING WAS DRIER IN THE MID LEVELS THAN PREDICTED BY MODELS LAST NIGHT WITH A PWAT OF JUST OVER 1 INCH. ETA AND GFS BOTH AGREE ON THE PLACEMENT AND MOVEMENT OF THE UPPER TROUGH AND VORT COMIONG ACROSS TENN BUT DIFFER SOMEWHAT WITH THE LIFT AND POPS. UPPER TROUGH AND COLD POOL WILL SWING ACROSS THE REGION FROM MORNING THROUGH MID AFTERNOON. BOTH ETA AND GFS DEPICT UPPER DIVRG AND LIFT OVER THE AREA FROM 12Z THROUGH 20Z. SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST FROM EARLY AFTERNOON ON. CAPES WILL RUN AROUND 1000-1200 J/KG AND LIS AROUND -4. WIND PROFILE REMAINS UNIMPRESSIVE THIS AFTERNOON BUT THE WET BULB ZERO WILL BE RATHER LOW BETWEEN 8500-9500 FT. WITH STRENGTH OF UPPER LEVEL TROUGH LOW TOPPED CONVECTION SHOULD DEVELOP WITH SOME SEVERE THUNDERSTORMS PRODUCING HAIL. DO NOT SEE A SIGNIFICANT THREAT FROM STRONG DAMAGING WINDS. LIMITING FACTOR THIS AFTERNOON COULD BE CONVECTION WELL TO THE S ROBBING MOISTURE ADVECTION BUT STILL THINK WE CAN EXPECT SHOWERS AND THUNDERSTORMS DESPITE THIS. WILL GO WITH LIKELY POPS FOR TDY AND STICK CLOSE TO GUIDANCE TEMPS. CONDITIONS DRY OUT TONIGHT AS THE COLD FRONT MOVES THROUGH AND NWLY FLOW SETS UP FROM THE SFC THROUGH 500 MB. DESPITE THE FRONTAL PASSAGE THERE IS NO REAL PUSH OF COOL AIR AND TEMPS TONIGHT WILL RUN IN THE MID 50S WITH HIGHS SUNDAY IN THE MID 70S WITH CLEAR SKIES. HIGH PRESSURE SETTLES IN AND REMAINS IN CONTROL MONDAY AND TUESDAY. SKIES WILL REMAIN MOSTLY SUNNY TO PARTLY CLOUDY WITH HIGHS RUNNING ABOVE NORMAL IN THE UPPER 70 TO LOWER 80S AND LOWS IN THE 50S. A WEAK UPPER DISTURBANCE MOVES ACROSS THE AREA WEDNESDAY AND WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN FOR WEDNESDAY AFTERNOON AND THURSDAY. WE COULD SEE A TEMPORARY BREAK AS FAR AS THE CHANCE OF RAIN IS CONCERNED ON FRIDAY BUT SATURDAY LOOKS TO BE WET ONCE AGAIN. TEMPERATURES THE END OF THE WEEK WILL REMAIN WARM WITH HIGHS IN THE MID 70S TO NEAR 80 AND LOWS IN THE MID TO UPPER 50S. RAH...NONE. JO
Hazardous weather outlook, Apr 26, 4:37 AM EDT, 1 hour 9 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 437 AM EDT SAT APR 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE HAIL UP TO ONE INCH IN DIAMETER. DUE TO THE LACK OF STRONG WINDS ALOFT THERE WILL NOT BE A SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF A LINE FROM ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE BEST CHANCE AT EXPERIENCING SEVERE THUNDERSTORMS. THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON. THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD AROUND NOON BUT LINGER WELL INTO THE AFTERNOON HOURS ACROSS THE COASTAL PLAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED .SPOTTER INFORMATION STATEMENT... NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND THE SANDHILLS. JO
In the hours before
Special weather statement, Apr 26, 3:43 AM EDT, 2 hours 3 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-262000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 343 AM EDT SAT APR 26 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY... A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH CAROLINA TODAY CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP JUST AHEAD OF A COLD FRONT. THE COMBINATION OF A WARM FRONT LIFTING NORTH INTO CENTRAL NORTH CAROLINA AND COLD AIR ALOFT WILL HELP TO DESTABILIZE THE ATMOSPHERE SUPPORTING THUNDERSTORM ACTIVITY. THE MAIN THREAT FROM SEVERE THUNDERSTORMS TODAY WILL BE HAIL UP TO ONE INCH IN DIAMETER. DUE TO THE LACK OF STRONG WINDS ALOFT THERE WILL NOT BE A SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF A LINE FROM ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE BEST CHANCE AT EXPERIENCING SEVERE THUNDERSTORMS. THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON. THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD BY EARLY AFTERNOON BUT LINGER INTO LATE AFTERNOON ACROSS THE COASTAL PLAIN. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND THE SANDHILLS . JO WWUS82 KRAH 260802 RRA SPSRAH NCZ007>011-021>028-038>043-073>078-083>086-088-089-262000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 343 AM EDT SAT APR 26 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY... A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH CAROLINA TODAY CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP JUST AHEAD OF A COLD FRONT. THE COMBINATION OF A WARM FRONT LIFTING NORTH INTO CENTRAL NORTH CAROLINA AND COLD AIR ALOFT WILL HELP TO DESTABILIZE THE ATMOSPHERE SUPPORTING THUNDERSTORM ACTIVITY. THE MAIN THREAT FROM SEVERE THUNDERSTORMS TODAY WILL BE HAIL UP TO ONE INCH IN DIAMETER. DUE TO THE LACK OF STRONG WINDS ALOFT THERE WILL NOT BE A SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF A LINE FROM ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE BEST CHANCE AT EXPERIENCING SEVERE THUNDERSTORMS. THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON. THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD BY EARLY AFTERNOON BUT LINGER INTO LATE AFTERNOON ACROSS THE COASTAL PLAIN. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND THE SANDHILLS. JO
Special weather statement, Apr 26, 3:43 AM EDT, 2 hours 3 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-262000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 343 AM EDT SAT APR 26 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY... A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH CAROLINA TODAY CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP JUST AHEAD OF A COLD FRONT. THE COMBINATION OF A WARM FRONT LIFTING NORTH INTO CENTRAL NORTH CAROLINA AND COLD AIR ALOFT WILL HELP TO DESTABILIZE THE ATMOSPHERE SUPPORTING THUNDERSTORM ACTIVITY. THE MAIN THREAT FROM SEVERE THUNDERSTORMS TODAY WILL BE HAIL UP TO ONE INCH IN DIAMETER. DUE TO THE LACK OF STRONG WINDS ALOFT THERE WILL NOT BE A SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF A LINE FROM ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE BEST CHANCE AT EXPERIENCING SEVERE THUNDERSTORMS. THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON. THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD BY EARLY AFTERNOON BUT LINGER INTO LATE AFTERNOON ACROSS THE COASTAL PLAIN. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND THE SANDHILLS. JO
Special weather statement, Apr 26, 4:57 AM EDT, 49 minutes before
NCZ021>023-038-039-261100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 457 AM EDT SAT APR 26 2003 ...THUNDERSTORMS TO CROSS THE TRIAD EARLY THIS MORNING... A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH ACROSS THE NORTHWEST PIEDMONT THROUGH 7 AM. THE SHOWERS AND STORMS SHOULD REACH THE CITIES OF WINSTON-SALEM AND GREENSBORO BY 6 AM. THE STRONGER STORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING STRIKES AND SMALL HAIL. IT APPEARS THAT THIS BATCH OF SHOWERS AND STORMS WILL EXIT THE TRIAD REGION BY 7 OR 730 AM. HOWEVER...ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY MAY OCCUR ACROSS THE NORTHWEST PIEDMONT LATER THIS MORNING...ESPECIALLY AFTER 10 AM. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 6:12 AM EDT | Severe Thunderstorm Warning | RAH | Randolph | 33 min |
| Apr 26, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 25 min |
| Apr 26, 5:36 PM EDT | Severe Thunderstorm Warning | RAH | Person | 24 min |
| Apr 26, 5:42 PM EDT | Severe Thunderstorm Warning | RAH | Lee, Moore | 33 min |
| Apr 26, 6:10 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 35 min |
| Apr 26, 6:29 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 31 min |
| Apr 26, 7:01 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 29 min |
| Apr 26, 7:30 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 30 min |
| Apr 26, 7:31 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.